California, 2003

Dust Storm and High Wind in California, February 2, 2003

February 2, 2003 · NWS SGX · 2 events in 2 counties and zones

High winds blew trees down in the communities of Redlands, Jurupa, and Riverside. Blowing sand and dust disrupted traffic and outdoor activities in the Coachella Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High winds blew trees down in the communities of Redlands, Jurupa, and Riverside. Blowing sand and dust disrupted traffic and outdoor activities in the Coachella Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 2, 3:30 AM PST, 30 minutes earlier.

Area forecast discussion, Feb 2, 3:30 AM PST, 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST SUN FEB 2 2003

.SYNOPSIS...A LOW PRESSURE TROUGH WILL MOVE OUT OF SOUTHERN
CALIFORNIA TODAY AND WILL BRING STRONG GUSTY WINDS TO THE MOUNTAINS
AND DESERTS THIS MORNING. IT WILL BE COOLER TODAY IN ALL AREAS...
THEN WARMER MONDAY AS OFFSHORE FLOW DEVELOPS. UPPER LEVEL LOW
PRESSURE OVER THE WEST WILL BRING BELOW NORMAL TEMPERATURES FOR THE
SECOND HALF OF THE WEEK AND OCCASIONAL CLOUDINESS.

.DISCUSSION...UPPER TROUGH MOVING THROUGH SOCAL AT THIS TIME. A
COASTAL EDDY HAS DEEPENED THE MARINE LAYER SUCH THAT LOW CLOUDS HAVE
EXTENDED TO ALL AREAS WEST OF THE MOUNTAINS. SOME STRONG WINDS THIS
MORNING ESPECIALLY IN MOJAVE DESERT SO FAR. AS THE DRY COLD FRONT
MOVES THROUGH WITH SUBSIDENCE BEHIND IT...EXPECT MORE OF THE STRONG
WINDS ALOFT TO SURFACE. THE WINDS ALOFT AND THE SURFACE PRESSURE
GRADIENTS RELAX CONSIDERABLY DURING THE DAY. WIND ADVISORY LOOKS
GOOD UNTIL NOON. THE LOW CLOUDS WILL CLEAR OUT TODAY...BUT MAY BE
SLOW TO CLEAR INLAND...AND IT WILL BE COOL IN ALL AREAS. THEN
PRESSURE GRADIENTS TURN OFFSHORE TONIGHT AND SOME OFFSHORE WINDS ARE
EXPECTED EARLY MON. WINDS WILL BE MOSTLY GRADIENT DRIVEN WITH LITTLE
ADDITIONAL COLD AIR ADVECTION FOR PRODUCING REALLY STRONG WINDS...
BUT THEY MAY APPROACH ADVISORY STRENGTH. TEMPS WILL INCREASE ALL
AREAS MON. ON TUE A SHORTWAVE DROPS DUE SOUTH OUT OF CANADA AND THE
RIDGE BEGINS TO FLATTEN OUT. THIS CONTINUES THROUGH THU AND BY FRI
THE TROUGH AXIS IS OVER SOCAL. THE ORIGIN OF THE AIR IS NORTH
CENTRAL CANADA SO IT WILL BE QUITE COOL FOR SURE THU AND FRI...BUT
OFFSHORE FLOW WILL MODIFY THE COOLING A BIT WEST OF THE MOUNTAINS.
COULD GET OFFSHORE WINDS AS WELL. EXTENDED MODELS DIFFER ON WHAT
WILL HAPPEN NEXT. THE GFS WANTS TO CUT OFF A LOW FROM THIS TROUGH
OVER SOCAL FRI AND SAT AND WRAPS A LITTLE MOISTURE FROM MEXICO
AROUND IT. THIS COULD BE LIKE A COUPLE SYSTEMS EARLIER THIS WINTER
THAT HAVE BROUGHT PRECIP MAINLY TO MOUNTAINS AND DESERTS WITH
EASTERLY FLOW. THE EURO MODEL KEEPS THE LOW IN THE WESTERN INTERIOR.
THE MOISTURE IS NOT ABUNDANT AND THE CONFIDENCE IS LOW THAT FAR OUT
SO FOR NOW WILL KEEP IT PARTLY CLOUDY AND COOL.

.SAN...WIND ADVISORY ZONES 55/56/58/60/61/62 THROUGH NOON TODAY.

MM
Hazardous weather outlook, Feb 1, 6:00 AM PST, 22 hours before
CAZ042-043-048-050-055>058-060>062-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT FEB 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 dust storm. Local standard time, as filed.

High Wind, San Bernardino County Valley/The Inland Empire

When
February 2, 4:00 AM PST to 10:00 AM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
45 kt (52 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Dust Storm, Coachella Valley

When
February 2, 4:00 AM PST to 10:00 AM PST
Where
Coachella Valley forecast zone
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340912, 5340913.